MAUDE Adverse Event Report: K2M, INC. SELF-STARTING, VARIABLE SCREW; SIZE Ø4.0X14 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-STARTING, VARIABLE SCREW; SIZE Ø4.0X14 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8801-04014DA-G1
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that approximately 6-months post-operatively a patient presented with two fractured ozark screws at c7.Revision surgery has not been scheduled or performed at this time.This record captures the first screw.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device remains implanted.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.A review of complaint history associated with the subject catalog number was performed and no adverse trends were observed.Initial report states that the patient presented in clinic at 6 month follow up with screws broken at bottom of construct which was confirmed via x-ray provided.It was reported via follow up that initial procedure took place on 12-apr-2021 and that the construct spanned from c3-c7.It was reported that the bone was not tapped, all in one guide was not used, and that the screws were inserted at a potentially difficult angle.Bone quality is unknown.X-ray review confirms that both caudal screws fractured at c7.Fractures occurred between 1/3 and 1/2 way from the proximal screw heads.X-ray indicates that fusion is occurring at c6/7.Union between endplate and graft can be seen at c6 and c7 endplate.However, the more superior levels of c5/6 and c4/5 show lucency indicating successful union has not yet occurred.Additionally, the trajectory of the distal end of fractured screws indicates the caudal screws were most likely over angulated with respect to the plate, which may have been amplified by plate bending between c6 and c7.However, this cannot be definitively confirmed, as no immediate post-op x-rays were provided.Ozark view and guide surgical technique was reviewed: ¿patient selection and compliance is extremely important.Based on fatigue testing results, the ozark cervical plate system has been determined to be substantially equivalent to predicate devices however when using these systems, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact the performance of these systems.The patient must be made aware of the limitations of the implant and that physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices.¿ ¿adequately instruct the patient.Postoperative care and the patient¿s ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.¿.The most likely cause of the reported event was determined to be due to patient delayed healing which most likely induced excessive stresses on the entire construct over the 6 months.The rep reported that screws were inserted at a potentially difficult angle, which the post-event x-ray supports.The angulation of the caudal screws may have contributed to the event, but could not be confirmed without product return or immediate post-op x-rays.Angulations outside the indicated range can interfere with the locking mechanism causing the screws to migrate, as seen in the x-ray.Excessive angulation and/or migration can both cause excessive stress to be applied to the screws, which may result in screw fracture.
 
Event or Problem Description

Brand Name
SELF-STARTING, VARIABLE SCREW; SIZE Ø4.0X14 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13552749
Report Number3004774118-2022-00065
Device Sequence Number5236275
Product Code KWQ
UDI-Device Identifier10888857408845
UDI-Public10888857408845
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801-04014DA-G1
Device Catalogue Number8801-04014DA-G1
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2022
Supplement Date Received by Manufacturer04/25/2022
Initial Report FDA Received Date02/17/2022
Supplement Report FDA Received Date05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown